Funnel Cloud, Clark
- When
- July 18, 3:45 PM CST to 3:49 PM CST
- Where
- Clark County, 4 mi S of Owen
- Reported by
- Law Enforcement
- Coordinates
- 44.892, -90.570
A few stronger thunderstorms formed brief funnel clouds over parts of Clark County but there were no reports of touchdowns or damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A few stronger thunderstorms formed brief funnel clouds over parts of Clark County but there were no reports of touchdowns or damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 2:09 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT MON JUL 18 2011
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FORECAST FOCUS CONTINUES TO BE ON THE HEAT AND CONVECTIVE POTENTIAL
NEXT SEVERAL DAYS.
DATA ANALYSIS AT 19Z SHOWS A WEAK BOUNDARY DRAPED ACROSS NORTHERN
WISCONSIN INTO NORTHERN MINNESOTA...WITH ANOTHER ACROSS SOUTHERN
MINNESOTA. RADAR MOSAIC WAS SHOWING CONVECTION ACROSS NORTHERN
WISCONSIN IN VICINITY OF THE FRONT. ATMOSPHERE FURTHER SOUTH WORKED
OVER FROM MORNING CONVECTION...BUT WITH CLEARING SKIES WAS RAPIDLY
RECOVERING AS SURFACE DEW POINTS WERE IN THE MIDDLE AND UPPER 70S.
18.12Z MODELS OFFER REASONABLY SIMILAR SOLUTIONS WITH THE OVERALL
PATTERN...BUT CONTINUE TO STRUGGLE WITH SOME OF THE DETAILS
REGARDING CONVECTION. THIS DUE TO WEAK FORCING AND SUBTLE
BOUNDARIES OVER THE AREA. THUS CONFIDENCE REMAINS LOW ON ANY OF THE
DETAILS.
FOR TONIGHT...FOCUS IS ON WEAK BOUNDARY/CONVERGENT AREA ACROSS
NORTHERN WISCONSIN. 18.15Z HRRR HAS THE BEST HANDLE ON CONVECTION
OVER NORTHERN WISCONSIN EARLY THIS AFTERNOON AND IT SLOWLY SAGS THIS
SOUTHWARD THIS EVENING INTO THE FORECAST AREA. NOT CONFIDENT IN HOW
WIDESPREAD AND THUS HAVE GONE WITH 20-30 PERCENT PROBABILITIES. DEEP
SHEAR DOES INCREASE SOMEWHAT THIS EVENING AND CERTAINLY CAN/T RULE
OUT SOME REACHING SEVERE LEVELS WITH DAMAGING WIND AND HEAVY RAIN
THE MAIN THREATS...BUT AS SEEN WITH THIS MORNINGS CONVECTION THAT
DESPITE HIGH FREEZING LEVELS...UPDRAFTS STRONG ENOUGH TO RESULT IN
SOME LARGE HAIL. NOT MUCH THERMAL CONTRAST ACROSS THE BOUNDARY AND
THUS TEMPERATURES WILL CONTINUE IN THE MIDDLE TO UPPER 70S FOR LOWS
TONIGHT.
TUESDAY AND TUESDAY NIGHT...THE HIGH WEAKENS A LITTLE AS A TROUGH
MOVES ONSHORE IN CALIFORNIA. MID LEVEL NORTHWEST FLOW TRANSITIONS TO
A MORE WESTERLY FLOW BY TUESDAY NIGHT. GIVEN SURFACE DEW POINTS IN
THE MIDDLE AND UPPER 70S...SURFACE BASED INSTABILITY WILL BE QUITE
HIGH...BUT DEEP SHEAR ONCE AGAIN MARGINAL. WOULD EXPECT SCATTERED
CONVECTION ONCE AGAIN AND THIS COVERED WITH 30 PERCENT
PROBABILITIES. AS FLOW BECOMES MORE WESTERLY TUESDAY
NIGHT..PROBABILITIES SUPPRESSED TO JUST NORTHEAST OF INTERSTATE 94.
BY WEDNESDAY AND WEDNESDAY NIGHT MID LEVEL HIGH PUSHES INTO THE
SOUTHEAST CONUS...WITH WEST TO SOUTHWEST FLOW OVER THE FORECAST
AREA. SHORTWAVE TROUGH LIFTS INTO MONTANA AND NORTH DAKOTA LATE IN
THE DAY WITH ASSOCIATED COLD FRONT PUSHING OUT ACROSS THE PLAINS.
CONVECTIVE FOCUS LOOKS BE ACROSS NORTH DAKOTA AHEAD OF THE FRONT
AND ON THE NOSE OF THE MOISTURE TRANSPORT WITH CONVECTION THEN
TRANSLATING ALONG THE CANADIAN BORDER. MODELS HINT AT SOME
CONVECTION DEVELOPING ALONG THE FRONT LATE WEDNESDAY NIGHT. FOR NOW
KEPT BOTH WEDNESDAY AND WEDNESDAY NIGHT DRY...BUT AS FRONT
APPROACHES AND MOVES THROUGH ON THURSDAY MID RANGE PROBABILITIES LOOK
GOOD. LATER SHIFTS WILL HAVE TO SEE IF PROBABILITIES ARE WARRANTED
WEDNESDAY NIGHT.
AS FOR THE HEAT...AIRMASS REMAINS THE SAME THROUGH WEDNESDAY WITH
PERHAPS WEDNESDAY BEING THE HOTTEST DAY. STILL EXPECTING HIGHS WELL
INTO THE 90S WITH SURFACE DEW POINTS IN THE MID AND UPPER 70S WITH
A FEW LOWER 80S POSSIBLE...WHICH WILL CONTINUE THE OPPRESSIVE
AFTERNOON HEAT INDEX VALUES OF 105 TO 115 DEGREES THROUGH
WEDNESDAY. SOME RELIEF THEN EXPECTED ON THURSDAY WITH THE FRONT
MOVING THROUGH AND THE POSSIBILITY OF MORE CLOUDS AND SCATTERED
CONVECTION.
.LONG TERM...FRIDAY THROUGH MONDAY
MEDIUM RANGE MODELS INDICATE UNSETTLED PATTERN FROM THURSDAY THROUGH
SATURDAY. MID LEVEL HIGH REMAINS OVER THE SOUTHEAST CONUS WITH BAND
OF WESTERLIES ACROSS THE FORECAST AREA. INITIAL FRONT REMAINS NEAR
THE AREA THURSDAY NIGHT LYING UP JUST SOUTH OF THE AREA...WITH A
SECOND SHORTWAVE/COLD FRONT MOVING ACROSS THE PLAINS ON SATURDAY.
THIS WILL KEEP MID RANGE RAIN PROBABILITIES IN THE FORECAST. SURFACE
HIGH THEN BEGINS TO BUILD ON ON SUNDAY AND ESPECIALLY MONDAY.
TEMPERATURES LOOK TO DROP BACK TO NEAR SEASONAL NORMALS AND
POSSIBLY A LITTLE BELOW NORMAL BY MONDAY BEHIND THE SECOND FRONT.
&&
.AVIATION...THROUGH 18Z TUESDAY
A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE
REGION. A SURFACE BOUNDARY LOCATED ACROSS SOUTHEAST MINNESOTA
THROUGH WEST CENTRAL WISCONSIN...WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING. CONFIDENCE ON
THUNDERSTORMS IMPACTING THE TAF SITES IS LOW BUT WILL INCLUDE A CB
MENTION IN THE TAFS THROUGH THIS EVENING. THE LOW LEVEL JET IS
EXPECTED TO INCREASE ACROSS THE REGION THIS EVENING AND WILL BE THE
FOCUS FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS OVERNIGHT. WITH
THE HIGH HUMIDITY LEVELS...VISIBILITIES WILL BE REDUCED INTO THE 4
TO 5 MILE RANGE IN HZ AS SURFACE COOLING OCCURS AFTER SUNSET. PLAN
ON MVFR CONDITIONS OVERNIGHT IN HZ WITH VISIBILITIES IMPROVING TO
VFR AFTER SUNRISE TUESDAY MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
WIZ054-WIZ055-WIZ061.
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...RABERDING
AVIATION..........WETENKAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1012 AM CDT MON JUL 18 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1012 AM CDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING WITH THE GREATEST CHANCES ALONG AND EAST OF THE MISSISSIPPI RIVER. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS... AND VERY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON. THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON HEAT INDICES AGAIN CLIMBING TO 100 TO 115. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S. IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TUESDAY AND ALONG AND NORTH OF INTERSTATE 94 TUESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA THURSDAY INTO SUNDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP/AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 4 S DISCO 44.21N 90.99W
07/18/2011 JACKSON WI LAW ENFORCEMENT
ROAD WASHOUT AND POSSIBLE CULVERT FAILURE ON LIEN RD AT
COUNTY ROAD C IN FRANKLIN TOWNSHIP.
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 AM CDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG NORTHFIELD 44.47N 91.10W
07/18/2011 JACKSON WI LAW ENFORCEMENT
A FEW LARGE TREES DOWN THAT BLOCKED ROAD.
0819 AM TSTM WND DMG IRVING 44.19N 90.90W
07/18/2011 JACKSON WI LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE CITY.
0905 AM TSTM WND DMG FRANKLIN 44.21N 91.11W
07/18/2011 JACKSON WI LAW ENFORCEMENT
A FEW BIG TREES DOWN WHICH BLOCKED A ROAD IN FRANKLIN.
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG 6 NE CATARACT 44.15N 90.75W
07/18/2011 MONROE WI EMERGENCY MNGR
NUMEROUS TREES BETWEEN 6 AND 24 INCHES IN DIAMETER
UPROOTED ALONG AMBER RD. LARGE BARN SHIFTED APPROX 10
INCHES OFF FOUNDATION AND ROOF BLOWN OFF AT DIARY FARM.
&&
ZTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 249 PM CDT MON JUL 18 2011 WIZ017-029-182045- CLARK-TAYLOR- 249 PM CDT MON JUL 18 2011 AT 245 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER RUSK AND SOUTHERN PRICE COUNTIES...MOVING SOUTH AT 20 MPH. THE STORMS WILL MOVE INTO TAYLOR COUNTY BY 300 PM. WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... RIB LAKE...THE MONDEAUX FLOWAGE...CHELSEA...NORTH TWIN LAKE... HANNIBAL AND DONALD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHWESTERN WISCONSIN. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 335 PM CDT MON JUL 18 2011 WIZ017-029-182130- CLARK-TAYLOR- 335 PM CDT MON JUL 18 2011 AT 332 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM GOODRICH TO DONALD...MOVING SOUTH AT 15 MPH. WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... MEDFORD...DORCHESTER...THORP AND OWEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHWESTERN WISCONSIN. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 428 PM CDT MON JUL 18 2011 WIZ029-182230- CLARK- 428 PM CDT MON JUL 18 2011 AT 424 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ATWOOD...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... COUNTY K AND CAPITAL ROAD...GREENWOOD...RIPLINGER...LOYAL AND COUNTY ROADS H AND K. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHWESTERN WISCONSIN. JW
The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 funnel cloud. Local standard time, as filed.
Spotted near County Road MM west of Greenwood from a distance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335294, 335296.